Heavy Snow, Androscoggin
- When
- March 8, 3:00 AM EST to March 9, 8:00 AM EST
- Where
- Androscoggin forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.166, -70.206 (the zone’s center; the record gives no point)
Low pressure moved across southern New England during the night of Monday, March 7, and redeveloped off the New England coast on Tuesday, March 8. Snow spread into Maine during the early morning hours of Tuesday and accumulated 4 to 14 inches before ending during the morning on March 9.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Low pressure moved across southern New England during the night of Monday, March 7, and redeveloped off the New England coast on Tuesday, March 8. Snow spread into Maine during the early morning hours of Tuesday and accumulated 4 to 14 inches before ending during the morning on March 9.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Mar 7, 8:15 PM EST, 6 hours 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
815 PM EST MON MAR 7 2005
.SHORT TERM (TONIGHT THROUGH TUESDAY)...
WEAK LOW PRESSURE WILL MOVE ACROSS NORTHERN MAINE TONIGHT AND TUESDAY
MORNING THEN MOVE INTO THE MARITIMES TUESDAY AFTERNOON. A TRAILING
COLD FRONT WILL MOVE OFFSHORE LATE TUESDAY. WARM AIR WILL PUSH INTO
THE REGION AHEAD OF THE COLD FRONT...PRODUCING A VARIETY OF
PRECIPITATION TYPES...MAINLY RAIN SOUTH AND SNOW OR MIXED
PRECIPITATION NORTH /WHERE A WINTER WEATHER ADVISORY WILL REMAIN
IN EFFECT/ WITH A MIX OF PRECIPITATION TYPES GOING TO RAIN IN CENTRAL
AREAS WITH A SOUTHERLY FLOW. THE WARM AIR AND RAIN OVER THE COLD SNOW
WILL CAUSE AREAS OF FOG TO DEVELOP OVERNIGHT. AS THE FRONT MOVES BY
MUCH COLDER AIR WILL MOVE IN CHANGING THE RAIN OR MIXED PRECIPITATION
TO SNOW.
A MORE INTENSE LOW WILL FORM OFF THE MID ATLANTIC COAST TUESDAY THEN
MOVE NORTHEAST. THIS WILL LIKELY BRING A MORE SIGNIFICANT SNOW
EVENT STARTING LATE TUESDAY. A WINTER STORM WATCH IS IN EFFECT FOR
THIS EVENT.
WILL UPDATE THE ZONES PER THE UPDATE DISCUSSION BELOW.
&&
.AVIATION...
CONDITIONS ARE QUITE VARIABLE AT THIS TIME...BUT SHOULD LOWER THROUGH
THE NIGHT AS RAIN AND FOG OVERSPREAD THE TAF SITES. SOME MIXED
PRECIPITATION IS POSSIBLE BUT NOT LIKELY EARLY TONIGHT. THE RAIN
WILL CHANGE TO SNOW TUESDAY FROM WEST TO EAST...BY NOON TIME AT LEB
AND IN THE AFTERNOON ELSEWHERE. SOME LOW LEVEL WIND SHEAR IS
EXPECTED EARLY THIS EVENING DUE TO A STRONG LOW LEVEL JET ABOVE THE
RELATIVELY LIGHT WINDS AT THE SURFACE AND IS INCLUDED IN THE TAFS.
&&
.MARINE...
SHORT TERM (TONIGHT THROUGH TUESDAY)...
WILL CONTINUE THE SMALL CRAFT ADVISORY BASED ON LATEST BUOY
REPORTS. ALREADY UPDATE THE FORECAST EARLIER THIS EVENING. THE
STANDARD EVENING FORECAST WILL HAVE ONLY COSMETIC CHANGES BASED ON
THE LATEST OBSERVED DATA.
&&
.UPDATE...
THE ZONES HAVE ALREADY BEEN UPDATED EARLIER THIS EVENING TO MAKE
SEVERAL ADJUSTMENTS...MAINLY TO PRECIPITATION TYPE. WILL UPDATE
AGAIN TO FRESHEN UP THE FORECAST OVERNIGHT BASED ON THE LATEST
OBSERVED DATA.
&&
.PREV DISCUSSION...
.UPDATE...
WILL UPDATE THE ZONES FOR THE SHORT TERM /TONIGHT AND TUESDAY/ TO
ADJUST PRECIPITATION TYPES TONIGHT AND TUESDAY. WILL BASE THIS ON
GFS/NAM/NGM MODEL FORECASTS OF VARYING THICKNESS LAYERS...LOW LEVEL
TEMPERATURES FROM SIGNIFICANT LEVELS AND BUFKIT SOUNDINGS. THUS MORE
RAIN AND NO SNOW SOUTHERN AND COASTAL ZONES...WITH SOME SLEET AND
FREEZING RAIN POSSIBLE FURTHER NORTH...EVEN INTO OUR MOST NORTHERN
ZONES. WILL KEEP THE WINTER WEATHER ADVISORY GOING FOR THE NORTHERN
TIER OF ZONES WITH 3-6 INCHES OF TOTAL SNOWFALL PLUS SOME SLEET AND
FREEZING RAIN POSSIBLE.
WILL ADJUST TEMPERATURES AND WINDS A BIT. TEMPERATURES WILL RISE
MOST ZONES OVERNIGHT. TEMPERATURES WILL STAY MILD UNTIL THE FRONT
MOVES THROUGH TUESDAY WITH TEMPERATURES DROPPING IN THE AFTERNOON
AS RAIN OR MIXED PRECIPITATION CHANGES TO SNOW. WILL KEEP THE
WINTER STORM WATCHES IN PLACE AS POTENTIAL FOR SIX OR MORE INCHES
OF SNOW LATE TUESDAY AND TUESDAY NIGHT CONTINUES.
&&
.PREV DISCUSSION...
.SHORT TERM (TONIGHT THROUGH TUESDAY)...COMPLEX WEATHER SYSTEM
WILL AFFECT THE GYX SERVICE AREA TONIGHT AND TUESDAY. NUMERICAL
FORECAST MODEL SOLUTIONS SHOW SOME CONSISTENCY FOR TONIGHT IN
INDICATING WARM AIR ADVECTION PATTERN. EXPECT MOSTLY SNOW IN THE
MOUNTAINS TONIGHT WITH A MIX IN CENTRAL AREAS AND RAIN SOUTH AND
ALONG THE COAST. MODELS DIVERGE QUITE A BIT IN POSSIBLE SOLUTIONS
FOR TUESDAY WITH NAM COLDER THAN GFS. BELIEVE A COMPROMISE
BETWEEN THE NAM AND GFS IS THE FORECAST OF CHOICE FOR TUE. WOULD
EXPECT SNOW TO CONTINUE IN THE MOUNTAINS AND PRECIPITATION TO
CHANGE OVER TO SNOW DURING THE AFTERNOON CENTRAL AND SOUTH.
CONFIDENCE LEVEL IN EXPECTED SNOWFALL AMOUNTS IS HIGH ENOUGH FOR A
WINTER STORM WATCH FOR ALL AREA FOR LATE TUESDAY AFTERNOON INTO
TUESDAY NIGHT. HPC QPF FORECAST LOOKS REASONABLE AND WAS USED
FOR THIS FORECAST PACKAGE...OTHERWISE USED A BLEND OF MAV AND MET
MOS FOR MOST FORECAST PARAMETERS.
&&
.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...STILL LOTS OF QUESTIONS
WITH THE LATEST MODEL RUNS. GFS IS FARTHEST TO THE LEFT AND ETA
FARTHEST TO THE RIGHT WHILE UKMET AND ECMWF ARE SOMEWHERE IN
BETWEEN. BELIEVE WHAT HAPPENS WILL BE SOMETHING IN BETWEEN THE ETA
AND GFS. HAVE DECIDE TO ISSUE WINTER STORM WATCH FOR TUES AFTN THRU
TUES NGT FOR THE ENTIRE CWA. VERY TRICKY FCST DECIDING ON HOW
QUICKLY THE COLD AIR MOVES IN TOMORROW. THE ETA IS THE COLDEST AND
HAS 850 TEMPS DOWN BELOW 0C BY 18Z THEN MOVES DEVELOPING SFC LOW
OVER THE BENCH MARK ARND 00Z AND TO SOUTH OF EPO BY 06Z. GFS IS 6
MB STRONGER AND 100 MILES FARTHER W.
&&
.AVIATION...VFR CEILINGS AND VISIBILITY WILL DETERIORATE TO MVFR
THIS EVENING AND IFR TUESDAY MORNING. RAIN EXPECTED AT TAF
LOCATIONS TONIGHT AND TUESDAY MORNING. PRECIPITATION WILL CHANGE
TO SLEET AND SNOW TUESDAY AFTERNOON.
&&
.MARINE...IN THE SHORT TERM WINDS WERE APPROACHING SMALL CRAFT
ADVISOR CRAFT ADVISORY CRITERIA AT IOSN3 AT 19Z. WINDS AND SEAS
ARE EXPECTED TO PICK UP TONIGHT AND CONTINUE IN SCA RANGE TUESDAY.
WINDS WILL INCREASE TO GALE FORCE TUE NGT AND COULD PSBLY TOUCH
STORM FORCE BRIEFLY AT MISM1.
&&
&&
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER WEATHER ADVISORY FOR MEZ007>009 FROM 3 PM MONDAY TO 3
PM TUESDAY.
...WINTER STORM WATCH FOR MEZ007>009-012>014-018>028 FROM 3 PM
TUESDAY TO 7 AM WEDNESDAY.
NH...WINTER STORM WATCH FOR NHZ001>010-013-014 FROM 3 PM TUESDAY TO
7 AM WEDNESDAY.
...WINTER WEATHER ADVISORY FOR NHZ001-002 FROM 3 PM MONDAY TO 3
PM TUESDAY.
MARINE...GALE WARNING FOR ANZ150-170 FROM 6 PM TUESDAY TO 7 AM
WEDNESDAY.
...SMALL CRAFT ADVISORY FOR ANZ150-170 FROM 3 PM MONDAY TO 6 PM
TUESDAY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 730 PM EST MON MAR 7 2005 MEZ007>009-012>014-018>028-NHZ001>010-013-014-080926- ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME- COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME- INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME- INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH- NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME- NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME- SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME- SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME- STRAFFORD NH-SULLIVAN NH- INCLUDING THE CITIES OF...AUBURN...AUGUSTA...BATH...BELFAST... BERLIN...BIDDEFORD...BRUNSWICK...CLAREMONT...CONCORD...DERRY... DOVER...DURHAM...EXETER...FAIRFIELD...FARMINGTON...FRANKLIN... GARDINER...HAMPTON...KENNEBUNK...KITTERY...LACONIA...LEBANON... LEWISTON...LISBON FALLS...LONDONDERRY...NORTH WINDHAM... OLD ORCHARD BEACH...PORTLAND...PORTSMOUTH...ROCHESTER...ROCKLAND... RUMFORD...SACO...SANFORD...SKOWHEGAN...SOMERSWORTH... SOUTH PORTLAND...TOPSHAM...WATERVILLE...WESTBROOK AND WINSLOW 730 PM EST MON MAR 7 2005 A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE MOUNTAINS OF MAINE AND NEW HAMPSHIRE THROUGH 3 PM TUESDAY. A WINTER STORM WATCH IS IN EFFECT FOR ALL OF SOUTHERN AND WESTERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE FROM 3 PM TUESDAY INTO WEDNESDAY MORNING. A GALE WARNING IS POSSIBLE OVER THE COASTAL WATERS TUESDAY NIGHT. SPOTTER REPORTS OF SNOW AMOUNTS AND MIXED PRECIPITATION ARE REQUESTED FOR THE ADVISORY AREA TONIGHT AND TUESDAY. SPOTTER ACTIVATION MAY BE REQUESTED FOR LATE TUESDAY AND TUESDAY NIGHT IF THE WINTER STORM WATCH IS UPGRADED TO A WINTER STORM WARNING OR WINTER WEATHER ADVISORY.
The national radar mosaic for the moment the first event began.
17 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444275, 5444276, 5444277, 5444278, 5444279, 5444373, 5444374, 5444375, 5444376, 5444377, 5444378, 5444379, 5444380, 5444381, 5444382, 5444383, 5444384.